Florida, 2009

Rip Current in Florida, August 29, 2009

August 29, 2009 · NWS MLB · 1 event in 1 county or zone

A Florida man drowned during a prolonged episode of rough surf and rip currents. Life Guards observed rip currents along the beach and classified the death as a rip current fatality.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A Florida man drowned during a prolonged episode of rough surf and rip currents. Life Guards observed rip currents along the beach and classified the death as a rip current fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 1:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
250 PM EDT SAT AUG 29 2009

.DISCUSSION...

REST OF TODAY/TONIGHT...WEAK SHORTWAVE MOVING IN FROM THE GULF OF
MEXICO KICKED OFF SHOWERS ACROSS THE SOUTHERN HALF OF THE STATE
FIRST THING THIS MORNING...WITH A FEW OUTFLOW BOUNDARIES LEFT EARLY
THIS AFTERNOON TO INTERACT WITH THE VERY WEAK EAST COAST SEA BREEZE
ALONG THE TREASURE COAST. WITH PLENTY OF DRY AIR IN THE MID
LEVELS...A FEW SHOWERS AND STORMS COULD SEE SOME GUSTY WINDS THROUGH
THE EARLY EVE.

SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE TO BE FOCUSED MAINLY
ACROSS SOUTHERN OSCEOLA AND BREVARD COUNTIES AND POINTS SOUTH THE
REST OF THIS AFTERNOON. VERY DRY AIR AND SOME CIRRUS OVERHEAD FROM
THE EARLIER CONVECTION OVER THE GULF HAS EVEN LIMITED CU DEVELOPMENT
ACROSS THE NORTHERN COUNTIES TODAY...BEST DEVELOPMENT HAS MAINLY
BEEN ALONG THE VOLUSIA COAST WHERE COASTAL CONVERGENCE AND A VERY
WEAK SEA BREEZE ARE AIDING IN THE DEVELOPMENT. CLIMATOLOGY AND SOME
LOW LEVEL MOISTURE AND CU MAKE IT HARD TO PUT NO POPS IN FOR THIS
AFTERNOON FOR AREAS NORTH OF ORLANDO...BUT EXPECTED ANY ISOLD
SHOWERS/STORMS TO MAINLY BE OVER COASTAL VOLUSIA. ACTIVITY SHOULD
QUICKLY WIND UP AROUND SUNSET...WITH A LINGERING SHOWER OR
THUNDERSTORM MAINLY NEAR THE COASTAL ZONE AND ADJACENT WATERS FROM
BREVARD COUNTY SOUTH THROUGH THE MID EVENING.

SUN...NOT MUCH CHANGE IN THE WEATHER PATTERN FOR SUNDAY AS TROF OVER
THE ERN CONUS REMAINS IN PLACE...SUPPRESSING THE BERMUDA RIDGE
SUPPRESSED WELL TO THE SOUTH.

DESPITE WHAT WOULD NORMALLY BE A FAVORABLE TSTM PATTERN FOR EAST
CENTRAL FLORIDA...SW FLOW WILL CONTINUE TO TAP INTO A DRY AIR POCKET
OVER THE GULF. SLIGHTLY HIGHER MOISTURE OVER THE SRN COUNTIES SHOULD
KEEP PRECIP IN THE SCT CATEGORY...ISOLD ELSEWHERE.  TEMPS IN THE
L/M90S DUE TO STEADY SW FLOW AND LIMITED CLOUD COVER...MIN TEMPS IN
THE L/M70S.

MON/MON NIGHT...AXIS OF BERMUDA RIDGE WILL DRIFT BACK NORTHWARD TO
ACROSS THE CENTRAL PENINSULA. MOISTURE WILL ALSO DEEPEN A LITTLE AND
ALLOW POPS TO CREEP UP SLIGHTLY. POSITION OF RIDGE AXIS WILL MEAN
SEA BREEZE WILL BE SLOWER TO FORM NORTH OF THE CAPE VERSUS SOUTH.
TEMPS NOT STRAYING FAR FROM CLIMO NORMS AS AUGUST DRAWS TO A CLOSE.

TUE-FRI...(PREVIOUS DISCUSSION) GFS/ECMWF MODELS REMAIN CONSISTENT
WITH AN ERLY WAVE ROUNDING THE BASE OF THE BERMUDA RIDGE LATE
TUE/EARLY WED.  THE WAVE SHOULD COMBINE WITH A REMNANT MID LVL TROF
OVER THE ERN SEABOARD TO COLLAPSE THE WRN EXTENSION OF THE BERMUDA
RIDGE...CAUSING IT TO RETREAT E OF THE BAHAMAS.  H85-H50 STEERING
FLOW WILL VEER TO THE S/SW AS A RESULT...WHILE DLM MOISTURE WILL
REMAIN HIGH IN THE CONVERGENCE ZONE BETWEEN THE TROF AND THE RIDGE.
WILL KEEP POPS IN THE 50% RANGE FOR THE UPCOMING WEEK...MAX/MIN
TEMPS WILL CONTINUE NEAR CLIMO AVGS.

&&

.AVIATION...ISO/SCT SHRA/TSRA SOUTHERN HALF THRU SUNSET WITH
SEABREEZE BOUNDARY INTERACTIONS...THEN DIMINISHING. BEST CHANCES AT
KMLB AND KVRB...OTHERWISE VFR THRU 30/18Z.

&&

.MARINE...
TONIGHT-SUNDAY...3 TO 5 EAST SWELL AS THE PRIMARY COMPONENT WILL
CONTINUE A SLOW DECAY THROUGH THE WEEKEND...GENERALLY DROPPING TO 2
FT OR LESS FOR ALL THE WATERS BY LATE TONIGHT. WEST/SOUTHWEST AROUND
10KT WILL PREVAIL WITH A WEAK SE-S COMPONENT SOUTH OF THE CAPE IN
THE AFTERNOON WITH THE SEA BREEZE. (PREVIOUS EXTENDED) DLM BERMUDA
RIDGE S OF THE CENTRAL PENINSULA WILL MIGRATE INTO THE N PENINSULA
THRU TUE...ALLOWING SFC/BNDRY LYR WINDS TO SHIFT FROM S/SW TO E/SE.
ERLY WAVE WILL IMPACT THE COASTAL WATERS TUE NIGHT AND BREAK DOWN
THE ERN EXTENSION OF THE RIDGE BY DAYBREAK WED.  WINDS WILL RESPOND
BY BACKING TO THE E/NE N OF THE CAPE...BUT WILL REMAIN E/SE TO THE
S.  WEAK PGRAD THRU MID WEEK WILL KEEP WINDS BLO 12KTS...SEAS AOB
2FT NEARSHORE...2-3FT OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  75  90 /  10  20  10  40
MCO  75  94  75  92 /  10  20  10  40
MLB  75  92  75  89 /  10  20  20  40
VRB  75  91  76  89 /  20  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...MOSES
LONG TERM....GLITTO
AVIATION...VAN DYKE
Hazardous weather outlook, Aug 29, 3:37 AM EST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
437 AM EDT SAT AUG 29 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-292000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
437 AM EDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SURFACE HEATING AND BOUNDARY DEVELOPMENT WILL RESULT IN
SCATTERED LIGHTNING STORMS SOUTH OF THE METRO ORLANDO AREA TO LAKE
OKEECHOBEE AND ALONG THE TREASURE COAST. THE MAIN THREAT WILL BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.

...RIP CURRENT IMPACT...
LINGERING SWELLS OVER THE COASTAL ATLANTIC WATERS WILL CAUSE A
MODERATE THREAT OF RIP CURRENTS. ALONG WITH RIP CURRENTS...BREAKING
WAVES IN THE SURF ZONE WILL ALSO CREATE HAZARDOUS CONDITIONS FOR
ANYONE ENTERING THE SURF AND CAN SWEEP YOU OFF A SANDBAR INTO
DEEPER WATER. IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND
SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL FREE FROM THE
RIP THEN MAKE YOUR WAY TO SHORE.

IF YOU DO CHOOSE TO GO INTO THE OCEAN...ALWAYS SWIM NEAR A
LIFEGUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED AFTERNOON LIGHTNING STORMS ARE EXPECTED TO MOVE EASTWARD
AND MAY CROSS THE COAST FROM MELBOURNE SOUTH TO LAKE OKEECHOBEE
AND THE TREASURE COAST. A FEW MAY PRODUCE WIND GUSTS IN EXCESS OF
34 KNOTS AND DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A MOIST AIR MASS WILL EXIST OVER THE AREA INTO NEXT WEEK WITH
ISOLATED TO SCATTERED LIGHTNING STORMS EACH AFTERNOON. LONG
PERIOD SWELLS WILL LIKELY CONTINUE A MODERATE RIP CURRENT RISK ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
August 29, 4:00 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper

Rough surf and rip currents impacted the coast. A 47 year old Kissimmee, Florida man died in the surf. The county medical examiner ruled the death a drowning and life guards attributed the drowning to rip currents.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2009-08-2947MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193233.